Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP & HIV Testing - Please HELP
Oct 16, 2003

I have been place on a PEP treatment after being exposed to an HIV+ patient with a viral load of <1500. Of course, I am VERY afraid and can't bring myself to talk to anyone. My internet research seems to indicate that the average time frame for HIV antibodies to develop and be detectable in a test is 20 days. However, since I am on a combivir/sustiva combination, will this PEP treatment affect the test results?

I am a 33 yo male with no other health issues. I am on the 16th day of treatment with side effects being fairly severe (feeling very hot/fever of 1 to 1.5 degree & fatuigue). If I should choose to dicontinue PEP at 21 days, will that be enough or must I complete the 28 day treatment?

VERY CONCERNED!!

Response from Dr. Frascino

Hello Very Concerned,

Antiretroviral drugs (PEP) will not affect an HIV antibody (ELISA) test.

They could affect a PCR (viral load test). For instance, if you were HIV-positive, had a detectable viral load, and then took Combivir/Sustiva (or other antivirals), your viral load could decrease to "undetectable" levels. But PCR's are definitely not recommended for routine HIV screening, so this shouldn't be a problem.

Why can't you talk to anyone? How about the doctor who prescribed the PEP? Or perhaps a counselor?

The optimal duration for PEP is not known; however, we generally recommend a full 28 days, if at all possible. Your side effects might be mitigated by adjusting the time you take your pills or even substituting a different drug. Sustiva causes lots of side effects for the first 6 weeks of therapy, so I don't recommend it for PEP.

Don't spend time searching the Internet. It's full of confusing information, and some of it is just plain wrong. Talk to your doctor or see another HIV specialist in your area who can help you with your symptoms and address your concerns. OK?

Dr. Bob



Previous
1st year med student going crazy b/c received oral sex!!!PLS HELP
Next
Dear Doc :Re Risky *Protected* sex at Budapest .Can I whoohoo now

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement